Alert archive / Illinois / Tornado Warnings in 2004

Tornado Warning 30, NWS Chicago, IL

May 23, 2004Lake County, Illinois

NWS Chicago, IL issued this tornado warning at May 23, 2004, 8:01 PM CDT for Lake County, Illinois. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2004, 8:01 PM CDT (01:01 UTC)
Expired
May 23, 2004, 8:30 PM CDT
In force
29 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Lake County, IL

The radar

The Milwaukee radar (KMKX), 85 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 8:17 PM CDTHAIL 0.75Waukegan, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 2:05 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.0 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2004-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2004-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLOT 240101
TORLOT
ILC097-240130-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
801 PM CDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* TORNADO WARNING FOR...
  LAKE COUNTY IN NORTHEAST ILLINOIS

* UNTIL 830 PM CDT

* AT 801 PM CDT...DOPPLER RADAR INDICATED STRONG ROTATION IN A SEVERE
  THUNDERSTORM NEAR OVER GURNEE...MOVING EAST AT 40 MPH.

* THE STORM WILL BE NEAR...
  ZION AROUND 810 PM CDT.

THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING
PREVIOUSLY ISSUED FOR THIS AREA.

GO TO THE BASEMENT AND SEEK SHELTER UNDER THE STAIRS OR UNDER A HEAVY
PIECE OF FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN
INTERIOR CLOSET...BATHROOM...OR HALLWAY ON THE LOWEST FLOOR. STAY
AWAY FROM WINDOWS.

LAT...LON 4246 8811 4226 8802 4238 8734 4260 8743
$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at May 23, 3:20 PM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, May 23, 3:20 PM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
320 PM CDT SUN MAY 23 2004

.DISCUSSION FOR AFTERNOON ZONES/GRIDS:

THE FIRST LOW WILL MOVE THROUGH TONIGHT. A COLD FRONT WILL FOCUS
THUNDERSTORMS OVER THE NORTHEAST ILLINOIS AND NORTHWEST INDIANA
EARLY TONIGHT. ANOTHER SHORT WAVE WILL MOVE INTO WISCONSIN MONDAY
NIGHT AND EARLY TUESDAY MORNING. WILL ADD A CHANCE OF THUNDERSTORMS
LATE MONDAY NIGHT AND TUESDAY MORNING. THE NEXT CHANCE OF
THUNDERSTORMS WILL BE FRIDAY. WILL FORECAST LOW TEMPERATURES IN
THE LOW 50S AND UPPER 40S FOR TUESDAY NIGHT AND WEDNESDAY MORNING.
THEN WARM TEMPERATURES RETURN THURSDAY. THIS WILL BE A SLOW INCREASE
IN TEMPERATURES. USE THE ETA MODEL UP TO 36 HOURS AND THE MRF FROM
36 HOURS TO DAY 7 FOR GUIDANCE. WHW

&&

.AVIATION...
RE 18Z TAFS...ALTOCU CONTINUES TO OVERSPREAD AREA TERMINALS WITH
VERY UNSTABLE AIR DOWNSTREAM OF SHORT WAVE TROUGH ACROSS WESTERN
IOWA THROUGH NORTHWEST MISSOURI. EXTENSIVE CU FIELD HAS FORMED IN
ADVANCE OF EASTERN IOWA COLD FRONT AND EXPECTING THIS TO SPREAD OVER
AREA TERMINALS THIS AFTERNOON. CONDITIONS STILL PRIMED FOR
THUNDERSTORM DEVELOPMENT BY MID AFTERNOON. SPC MESO ANALYSIS/RUC
SOUNDINGS SUGGESTING STILL SOME SUBSTANTIAL CIN TO OVERCOME OVER THE
NEXT FEW HOURS BUT GIVEN MOIST LOW LEVEL PROFILE AND MID LEVEL
COOLING WITH APPROACHING SHORT WAVE...WILL CARRY THUNDER MENTION
FROM 20Z TO 01Z IN THE TAFS. WINDS WILL BECOME WEST OVERNIGHT BEHIND
THE COLD FRONT WITH MVFR CIGS BY 08-11Z.

NDM

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH THRU 05Z MON FOR WINNEBAGO...BOONE...MCHENRY...
     LAKE...OGLE...LEE...DEKALB...KANE...DUPAGE AND COOK.
     TORNADO WATCH UNTIL 03Z MON FOR NORTHERN ILLINOIS.

IN...NONE.
LK MI...NONE.
Hazardous weather outlook, May 23, 5:10 PM CDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
510 PM CDT SUN MAY 23 2004

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-
019-241100-
BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER-
KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON-
MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO-
510 PM CDT SUN MAY 23 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER THE ENTIRE AREA.

A TORNADO WATCH IS IN EFFECT FOR THE ENTIRE AREA THROUGH 10 PM CDT.

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND
CONTINUE INTO THIS EVENING. THE MAIN SEVERE WEATHER THREATS WILL BE
HEAVY RAIN PRODUCING FLOODING...LARGE HAIL...DAMAGING WINDS...AND A
FEW TORNADOES. AT THIS TIME...THE BEST CHANCE OF SUPERCELLS CAPABLE
OF PRODUCING TORNADOES IS EAST OF INTERSTATE 55.

AT 5 PM...A COLD FRONT EXTENDED FROM EASTERN IOWA SOUTHWARD INTO
WEST CENTRAL ILLINOIS. A WARM FRONT WAS SITUATED ACROSS FAR SOUTHERN
WISCONSIN. VERY UNSTABLE AIR IS IN PLACE ACROSS THE AREA SOUTH OF
THIS WARM FRONT. THE COLD FRONT WILL CONTINUE TO TRACK EAST INTO THE
EVENING HOURS ENHANCING THE THREAT OF THUNDERSTORMS. THE THREAT OF
SEVERE WEATHER WILL DIMINISH WEST OF INTERSTATE 39 BY 7 PM...WITH
THE THE THREAT DIMINISHING EAST OF INTERSTATE 39 BY 11 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE MONDAY OR MONDAY
NIGHT AS ANOTHER WEATHER SYSTEM MOVES THROUGH THE MID MISSISSIPPI
VALLEY.

THUNDERSTORMS ARE POSSIBLE AGAIN ABOUT FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AGAIN LATE THIS AFTERNOON INTO
TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-241100-
WINTHROP HARBOR TO WILMETTE HARBOR-WILMETTE HARBOR TO NORTHERLY
ISLAND-NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-MICHIGAN CITY
TO NEW BUFFALO-LAKE MICHIGAN-
510 PM CDT SUN MAY 23 2004

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT OVER SOUTHERN LAKE MICHIGAN.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS SOUTHERN
LAKE MICHIGAN THROUGH MIDNIGHT. THESE THUNDERSTORMS HAVE THE
POTENTIAL TO BECOME SEVERE WITH WIND GUSTS TO 55 KNOTS...FREQUENT
LIGHTNING...AND HIGH WAVES.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE ILLINOIS AND INDIANA
NEARSHORE WATERS OF SOUTHERN LAKE MICHIGAN THROUGH 10 PM CDT. SOUTH
TO SOUTHWEST WINDS OF AROUND 30 KNOTS WILL CONTINUE INTO THIS
EVENING IN ADVANCE OF A SLOW MOVING COLD FRONT ACROSS FAR EASTERN
IOWA. IN ADDITION...ANY THUNDERSTORMS WILL PRODUCE HIGHER WINDS AND
WAVES.

.DAYS TWO THROUGH SEVEN...MONDAY TROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE MONDAY OR MONDAY
NIGHT AS ANOTHER WEATHER SYSTEM MOVES THROUGH THE MID MISSISSIPPI
VALLEY.

THUNDERSTORMS ARE POSSIBLE AGAIN ABOUT FRIDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

MARSILI

In the hours before

Local storm report, May 23, 7:56 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
756 PM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             2 N YORKVILLE           41.67N 88.45W
05/23/2004  0.75 INCH        KENDALL            IL   EMERGENCY MNGR

0655 PM     HAIL             GARY                    41.60N 87.34W
05/23/2004  0.25 INCH        LAKE               IN   AMATEUR RADIO

0717 PM     HAIL             N YORKVILLE             41.64N 88.45W
05/23/2004  0.50 INCH        KENDALL            IL   EMERGENCY MNGR

0727 PM     HAIL             YORKVILLE               41.64N 88.45W
05/23/2004  0.75 INCH        KENDALL            IL   CO-OP OBSERVER

&&

ACS

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:02 PM CDTSpecial Marine WarningLOT118 min
May 23, 7:02 PM CDTSpecial Marine WarningLOT118 min
May 23, 7:02 PM CDTSpecial Marine WarningLOT118 min
May 23, 7:14 PM CDTTornado WarningLOTLaSalle31 min
May 23, 7:33 PM CDTTornado WarningLOTGrundy42 min
May 23, 7:40 PM CDTTornado WarningLOTKendall, Will50 min
May 23, 7:46 PM CDTSevere Thunderstorm WarningLOTLake29 min
May 23, 7:48 PM CDTSevere Thunderstorm WarningLOTDuPage42 min
May 23, 7:53 PM CDTSevere Thunderstorm WarningLOTLivingston67 min
May 23, 7:55 PM CDTSevere Thunderstorm WarningLOTWill50 min
May 23, 8:05 PM CDTFlash Flood WarningLOTCook3 hr
May 23, 8:07 PM CDTSevere Thunderstorm WarningLOTCook38 min
May 23, 8:08 PM CDTSpecial Marine WarningLOT2 hr
May 23, 8:08 PM CDTSpecial Marine WarningLOT2 hr
May 23, 8:08 PM CDTSpecial Marine WarningLOT2 hr
May 23, 8:15 PM CDTSevere Thunderstorm WarningLOTGrundy30 min
May 23, 8:28 PM CDTTornado WarningLOTLivingston47 min
May 23, 8:49 PM CDTSevere Thunderstorm WarningLOTCook41 min
May 23, 9:00 PM CDTSevere Thunderstorm WarningLOTFord, Iroquois45 min
May 23, 9:57 PM CDTSpecial Marine WarningLOT93 min
May 23, 9:57 PM CDTSpecial Marine WarningLOT93 min
May 23, 9:57 PM CDTSpecial Marine WarningLOT93 min

Nearby

Tornado Warnings in Illinois, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.